[Skip to Content]
[Skip to Content Landing]
Article
August 1959

Potential Dangers Associated with Antibiotic Administration During Anesthesia and Surgery

Author Affiliations

Iowa City
Division of Anesthesiology, Department of Surgery, and the Department of Pharmacology, College of Medicine, State University of Iowa.

AMA Arch Surg. 1959;79(2):207-212. doi:10.1001/archsurg.1959.04320080043006
Abstract

Antibiotic administration during surgery may be associated with hazards not normally encountered in unanesthetized subjects. We submit this contention on the bases of recent evidences in the literature and our laboratory investigations stimulated by clinical experiences. The potential dangers are not those usually associated with prolonged or repeated administration of these drugs, such as allergic responses, blood dyscrasias, nephro- and ototoxic phenomena, but rather acute states of respiratory or circulatory depression.

A drug may be therapeutic under usual circumstances of administration and toxic when altered conditions prevail. The patient during surgery is indeed different from an unanesthetized subject. A number of factors could conceivably affect his response to a drug. Anesthesia poses the possibility of drug interaction with a variety of agents used for that purpose. Changes in concentrations of circulating hormones in response to surgical stress and anesthesia may modify the effect of exogenous agents. Hemodynamic changes such as

First Page Preview View Large
First page PDF preview
First page PDF preview
×